Hail, Columbiana
- When
- August 9, 12:27 PM EST
- Where
- Columbiana County, Lisbon
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.780, -80.770
A HAM radio operator reported nickel sized hail in Lisbon.
Three separate mesoscale convective systems moved across Southeast Ohio, Western Pennsylvania, Northern West Virginia, and Garrett county Maryland. Widespread wind damage, flash flooding, and an EF0 tornado occurred during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Three separate mesoscale convective systems moved across Southeast Ohio, Western Pennsylvania, Northern West Virginia, and Garrett county Maryland. Widespread wind damage, flash flooding, and an EF0 tornado occurred during the event. The tornado touched down in the West End of Pittsburgh. Significant flash flooding occurred in Millvale in Allegheny county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 11:21 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT THU AUG 9 2007
.SYNOPSIS...
A LOW PRESSURE CENTER MOVING THROUGH THE HUMID UPPER OHIO VALLEY
THIS AFTERNOON AND TONIGHT WILL BE ACCOMPANIED BY A COUPLE ROUNDS
OF THUNDERSTORMS. SOME STORMS CAN BE SEVERE WITH DAMAGING WIND AND
HAIL, FREQUENT LIGHTNING, PLUS HAVE RAIN HEAVY ENOUGH TO CAUSE FLASH
FLOODING. ON FRIDAY, MIDWEST HIGH PRESSURE WILL START BRINGING DRIER
AIR INTO THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
RECENT SREF MODEL RUNS SUPPORTED BY RECENT RADAR DATA SHOW THERE
CAN BE SEVERAL BANDS OF THUNDERSTORMS MOVING THROUGH THE UPPER
OHIO VALLEY THIS AFTERNOON AND TONIGHT. BASED ON WHATS HAPPENED
WITH PREVIOUS STORMS AND THE RECOGNIZING THE POTENTIAL OF UPCOMING
STORMS, IN CONCURRENCE WITH SPC AND HPC GUIDANCE, HAVE ISSUED A
FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA THROUGH 6 AM FRIDAY.
CURRENT BAND OF THUNDERSTORMS OVER NORTHERN OHIO WILL PROVIDE THE
NEXT THREAT AND WOULD NOT BE SURPRISED IF SPC TAKES WATCH ACTION.
REGARDING FLASH FLOODING, FLASH FLOOD INDICES SUGGEST 2 INCHES IN
3 HOURS CAN CAUSE ONSET OF FLASH FLOODING.
WITH RAINS EXPECTED, CAN BE PATCHY LATE NIGHT FOG DEVELOPMENT.
DUE TO HEAVY MORNING RAINS, HIGH TEMPERATURES CUT A COUPLE
DEGREES.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
SREF MODEL RUNS SHOW LOW PRESSURE CENTER EAST OF THE APPALACHIAN
MOUNTAINS BY MIDMORNING, WITH DRIER AIR ENSUING. WITH INSTABILITY
AND LIFT DECREASING, NO THUNDERSTORMS FORECASTED AFTER MIDDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW AN UPPER LEVEL RIDGE
REMAINING ACROSS THE PLAINS STATES INTO EARLY NEXT WEEK. THIS
SCENARIO WILL MAINTAIN SEASONABLE VALUES OF TEMPERATURE AND
HUMIDITY ACROSS THE UPPER OHIO VALLEY THESE DAYS IN CONCERT WITH
HPC GUIDANCE AND GFS OPERATIONAL MOS VALUES. NEXT BEST CHANCE OF
THUNDERSTORMS APPEARS TO BE MONDAY WHEN MODELS SHOWS A FRONTAL
PASSAGE THROUGH THE UPPER OHIO VALLEY.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
EXPECT VFR FLIGHT CONDITIONS TO BE INTERRUPTED BY PERIODS OF IFR
FLIGHT CONDITIONS DURING THUNDERSTORM PASSAGES MAINLY MID
AFTERNOON UNTIL AROUND MIDNIGHT. WINDS WILL BE GENERALLY SOUTH TO
SOUTHWEST 7-12KTS, BUT CAN GUST TO SEVERE LIMITS.
LATE TONIGHT, IFR FLIGHT CONDITIONS CAN BE MORE PERSISTENT WITH
POST-RAIN FOG DEVELOPMENT.
DURING FRIDAY, EXPECT MAINLY VFR FLIGHT CONDITIONS AS POST-SYSTEM DRYOUT
BEGINS. THE NEXT CHANCE FOR THUNDERSTORMS AND IFR FLIGHT
CONDITIONS WILL BE MONDAY WITH NEXT FRONTAL PASSAGE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT THU AUG 9 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-101730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- 127 PM EDT THU AUG 9 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS. NATIONAL WEATHER SERVICE PITTSBURGH ALSO SAYS SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ041-101730- TUCKER- 127 PM EDT THU AUG 9 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM DOWNBURST 5 N ETNA 40.57N 79.95W
08/09/2007 ALLEGHENY PA TRAINED SPOTTER
GIRTYS RUN CREEK IS OUT OF ITS BANKS AND FLOODING
PORTIONS OF BABBCOCK BLVD AND OTHER ROADS IN THE AREA.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN SHALER TOWNSHIP 40.52N 79.96W
08/09/2007 M2.51 INCH ALLEGHENY PA PUBLIC
0830 AM HEAVY RAIN MCCANDLESS TOWNSHIP 40.58N 80.03W
08/09/2007 M3.57 INCH ALLEGHENY PA TRAINED SPOTTER
0835 AM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
08/09/2007 WESTMORELAND PA EMERGENCY MNGR
EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDEPSREAD TREES
DOWN ACROSS LOWER BURRELL, PENN TOWNSHIP, AND BELL
TOWNSHIP.
0848 AM FLASH FLOOD PENN HILLS 40.48N 79.83W
08/09/2007 ALLEGHENY PA TRAINED SPOTTER
SANDT CREEK OUT OF ITS BANKS FLOODUING PORTIONS OF RODI
ROAD. NUMEROUS BASEMENTS WITH UP TO THREE FEET OF WATER
IN THEM FROM POOR DRAINAGE FLOODING AROUND 3RD STREET.
0850 AM FLASH FLOOD VERONA 40.51N 79.84W
08/09/2007 ALLEGHENY PA PUBLIC
STREAM OVER ROADS AND BRIDGES IN VERONA.
0915 AM FLASH FLOOD 2 N GREENSBURG 40.34N 79.55W
08/09/2007 WESTMORELAND PA TRAINED SPOTTER
1.50 INCHES OF RAINFALL IN 45 MINUTES. FLOODING REPORTED
BY SKYWARN OBSERVER ALONG SOUTH MAIN STREET.
0915 AM TSTM WND DMG SALTSBURG 40.49N 79.45W
08/09/2007 INDIANA PA EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN IN THE SALTSBURG AND
CLARKSBURG AREAS.
0915 AM FLASH FLOOD 5 N ETNA 40.57N 79.95W
08/09/2007 ALLEGHENY PA TRAINED SPOTTER
GIRTYS RUN CREEK IS OUT OF ITS BANKS AND FLOODING
PORTIONS OF BABBCOCK BLVD AND OTHER ROADS IN THE AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 2 NE LEECHBURG 40.65N 79.58W
08/09/2007 ARMSTRONG PA LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
RKANEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 NW NATRONA HEIGHTS 40.64N 79.76W
08/09/2007 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN
&&
RKANEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND DMG 2 W EXPORT 40.42N 79.66W
08/09/2007 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES REPORTED DOWN IN
MURRYSVILLE AND NEAR EXPORT.
0925 AM FLASH FLOOD EXPORT 40.42N 79.62W
08/09/2007 WESTMORELAND PA COUNTY OFFICIAL
EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
FLOODING IN BOTH EXPORT AND MURRYVILLE AREAS.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT THU AUG 9 2007 OHZ040-041-PAZ007-013-020-091745- BEAVER PA-CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA- 1244 PM EDT THU AUG 9 2007 ...INTENSE THUNDERSTORMS APPROACHING... A LINE OF INTENSE THUNDERSTORMS WILL MOVE ACROSS COLUMBIANA...CARROLL...BEAVER...MERCER AND LAWRENCE COUNTIES... AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SALEM TO 10 MILES NORTHWEST OF SALEM TO 50 MILES WEST OF HOMEWORTH...OR ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SALEM TO 10 MILES NORTHWEST OF SALEM TO 22 MILES NORTH OF LAYLAND...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BEAVER...BEAVER FALLS...BLACKHAWK...ELLWOOD CITY...FARRELL... HERMITAGE...NEW CASTLE...NEW WILMINGTON...SHARON...SHIPPINGPORT... AUGUSTA...BEAVER CREEK STATE PARK...COLUMBIANA...EAST LIVERPOOL... EAST PALESTINE...EAST ROCHESTER...GUILFORD LAKE STATE PARK... HOMEWORTH...LEETONIA...LISBON...MECHANICSTOWN...MILLPORT...SALEM... SALINEVILLE AND WELLSVILLE THESE STORMS WILL LIKELY CAUSE STRONG WIND GUSTS BETWEEN 40 AND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS INDICATED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
16 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
A HAM radio operator reported nickel sized hail in Lisbon.
An NWS storm survey found a microburst hit Salem with maximum winds estimated at 85 MPH with maximum width about 200 yards. A roof was ripped off a gas station with minor damage to a supermarket. A truck was overturned and a car was pushed on top of another. Numerous trees and power lines were knocked down with several large signs damaged.
Emergency management reported trees down in Carrollton.
Emergency management reported trees down in Delroy.
Emergency management reported trees down in Augusta.
A trained spotter reported roads impassible due to flash flooding in Salem.
Law enforcement reported trees and large limbs down.
Law enforcement reported a creek flooding SR 49 and SR 43 between Carrollton and Malvern.
Emergency management reported large trees down in Strasburg.
Emergency management reported trees down in Carrollton.
Emergency management reported trees and wires down Jackson TWP.
Emergency management reported trees down in Coshocton and countywide.
Emergency management reported trees down in Harlem Springs.
A trained spotter reported a number of trees down.
Emergency management reported trees down in Negley.
Emergency management numerous trees and power lines down on RT 258 near West Chester and also on Stone Creek rd.
Emergency management reported trees down across northern part of county.
The public reported large limbs down in Quaker City.
Emergency management reported flash flooding closed Dueber Avenue in Bolivar.
Emergency management reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53903, 53908, 53921, 53922, 53909, 53925, 53910, 53924, 53911, 53912, 53913, 53914, 53915, 53916, 53917, 53918, 53919, 53923, 53900, 53920.